Dear Dr. Roach: I am looking for advice on diet pills. I have tried everything. I eat well, go to the gym and walk, but my meniscus problem limits my walking speed. Since menopause, I have gained 30 pounds. I am sure there is something out there that will kick-start my metabolism. I am so depressed, and my doctor has no sympathy. — A.R.

Dear A.R.: Difficulty losing excess weight is one of the greatest public health problems in industrial countries, and I'm not going to solve it here, but I'll try to discuss principles of drug treatment for weight.

One critical issue is to look at any medications you are taking: Many can cause weight gain, and some, like beta blockers, often used for high blood pressure, are unrecognized by many doctors. Stopping medicines that predispose to weight gain is critical.

Depression itself is a predisposing factor to weight gain. Some people lose weight with depression, but my experience is that weight gain is much more common. Many anti-depression medicines cause weight gain. One, bupropion, commonly causes weight loss.

Among medicines specifically for weight loss, most work either by decreasing fat absorption or by reducing appetite. They don't really increase metabolism, with the exception of phentermine, which does increase resting energy expenditure somewhat and may be useful in preventing weight regain in people who have lost weight, for whom metabolism does often slow down.

Orlistat (called Xenical by prescription, Alli over-the-counter) prevents the body from absorbing some of the fat in the diet. The fat is then excreted through stool. This may cause many people to have gastrointestinal side effects, which are diminished when on a low-fat diet. Orlistat caused people to lose about 7 pounds more than placebo.

There are several drugs that work on appetite. Liraglutide is a diabetes medicine that has been found to be helpful in overweight people even without diabetes. Metformin is another diabetes medicine that is sometimes used for weight loss, although it does not have a Food and Drug Administration indication for this. Both of these diabetes drugs often have gastrointestinal side effects. Lorcaserin (Belviq) is about as effective as orlistat, but with fewer side effects (headache was the most common). Some weight loss experts use combination drugs, including phentermine/topiramate (Qsymia) and bupropion/naltrexone (Contrave). These have more significant risks. I don't prescribe these drugs, but I do refer my patients who are interested in medication treatment to a weight loss expert. Look for a doctor who is board certified in obesity management.

It's important to remember that medications are not a cure for being overweight. Once the medicines stop, weight is expected to rise, unless a person makes significant changes in diet and exercise.

Dear Dr. Roach: Recently, some friends and I thought about taking OTC motion sickness tabs every day, even when not boating. Then, we'd always be ready for any motion sickness situations. It seems like a great idea, but would we develop a tolerance for motion sickness tabs and have to take more as time goes by? — J.W.

Dear J.W.: I don't recommend it. OTC motion sickness tablets are generally antihistamines, and they have the potential for side effects, especially sleepiness, falls and motor vehicle accidents. More importantly, there is some evidence of tachyphylaxis — that they will be less effective over time. Taking a higher dose might be more effective, but then the risk of side effect becomes even higher.

I would recommend keeping the motion sickness tablets with you (or even on your boat), so you are ready anytime.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.